Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 20, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Apr 5, 2021, 3:23 PM HST for 4 counties in Hawaii. It took effect at Apr 5, 2021, 6:00 PM HST. It was in force for 70 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2021, 3:23 PM HST (01:23 UTC)
- In effect from
- Apr 5, 2021, 6:00 PM HST
- Expired
- Apr 8, 2021, 3:36 PM HST
- In force
- 70 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
833 WHHW40 PHFO 060123 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 323 PM HST Mon Apr 5 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north-northeast swell combined with breezy trade winds will produce high surf along east facing shores through at least Wednesday. HIZ002-008-009-012-017-020-025-061430- /O.NEW.PHFO.SU.Y.0020.210406T0400Z-210408T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 323 PM HST Mon Apr 5 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf building to 6 to 8 feet along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
7 follow-up statements
044 WHHW40 PHFO 060326 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 526 PM HST Mon Apr 5 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A north-northeast swell combined with breezy trade winds will produce high surf along east facing shores through at least Wednesday. HIZ030-035-038-047-048-053-054-061630- /O.EXA.PHFO.SU.Y.0020.210406T0400Z-210408T0400Z/ Kauai East-Koolau Windward-Molokai Southeast-Windward Haleakala- Kipahulu-Big Island East-Big Island North- 526 PM HST Mon Apr 5 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf building to 6 to 8 feet along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ009-017-061630- /O.CON.PHFO.SU.Y.0020.210406T0400Z-210408T0400Z/ Olomana-Maui Windward West- 526 PM HST Mon Apr 5 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf building to 6 to 8 feet along east facing shores. * WHERE...East facing shores Oahu, and Maui. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
054 WHHW40 PHFO 061329 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 329 AM HST Tue Apr 6 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .The current north-northeast swell will hold fairly steady through Wednesday, then slowly decline Thursday through the weekend. HIZ009-017-030-035-038-047-048-053-054-070400- /O.EXT.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East- Big Island North- 329 AM HST Tue Apr 6 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf 8 to 12 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
964 WHHW40 PHFO 070140 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 340 PM HST Tue Apr 6 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .The current north-northeast swell will hold fairly steady through Wednesday, then slowly decline Thursday through the weekend. HIZ009-017-030-035-038-047-048-053-054-071445- /O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East- Big Island North- 340 PM HST Tue Apr 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf 8 to 12 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
679 WHHW40 PHFO 071330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Wed Apr 7 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .The current north-northeast swell will hold fairly steady through tonight, then slowly decline Thursday through the weekend. HIZ009-017-030-035-038-047-048-053-054-080400- /O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East- Big Island North- 330 AM HST Wed Apr 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf 8 to 12 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
586 WHHW40 PHFO 080110 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 310 PM HST Wed Apr 7 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .The peaking north northeast swell will hold fairly steady through tonight and then slowly decline Thursday through the weekend. HIZ009-017-030-035-038-047-048-053-054-081415- /O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East- Big Island North- 310 PM HST Wed Apr 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
741 WHHW40 PHFO 081330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Thu Apr 8 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .The current north northeast swell will begin to slowly decline today through the weekend. HIZ009-017-030-035-038-047-048-053-054-090230- /O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East- Big Island North- 330 AM HST Thu Apr 8 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 PM HST today. * IMPACTS...Moderate. Expect strong breaking waves, shore break and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
507 WHHW40 PHFO 090136 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 336 PM HST Thu Apr 8 2021 ...HIGH SURF ADVISORY IS CANCELLED... The recent moderate north northeast swell is lowering and will continue to fall into the weekend along with weakening trade winds. Surf along eastern coasts is falling below advisory criteria. HIZ009-017-030-035-038-047-048-053-054-090245- /O.CAN.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East- Big Island North- 336 PM HST Thu Apr 8 2021 ...HIGH SURF ADVISORY IS CANCELLED... Due to a lowering north northeast swell and weakening trades, surf along eastern shores has fallen below advisory criteria. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 9:31 AM HST, 5 hours 52 minutes earlier.
Area forecast discussion, Apr 5, 9:31 AM HST, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 931 AM HST Mon Apr 5 2021 .SYNOPSIS... Breezy trade winds will persist for the next couple of days as strong high pressure holds far north of the state. A band of moisture will produce active showers along mainly windward portions of Maui County and the Big Island this morning and drift south of the Big Island tonight, as a drier air mass moves in from the north. Trade winds will decrease late Wednesday and remain at moderate strength through Friday, leading to typical trade wind weather. && .DISCUSSION... Breezy trade winds persist, and wet conditions continue over windward portions of most islands. A 1041 mb high parked nearly 1500 miles north of the state is maintaining the breezy trade flow. An upper-level trough is moving east of the Big Island, leading to stable conditions over most areas. However, a slow- moving band of moisture remains hung up on windward Maui County and the Big Island, where 1.5 to 3.5 inches of rainfall was measured at numerous sites overnight. The deeper moisture will creep southward, leading to diminished showers on Maui County this afternoon and eventually on the Big Island by Tuesday morning. A stable air mass has settled over Kauai and Oahu, confining modest showers to windward terrain. Trade winds will hold at locally breezy strength on Tuesday, and perhaps into Wednesday. Dew points will fall into the mid to upper 50s, and the precipitable water values of less than an inch, which are already seen on Kauai, will spread over the entire island chain. As a result, there will be a cool feel to the breezy trades, and modest showers will become confined to windward terrain as shallow pockets of moisture move along the trade wind flow. Trade winds will likely drop a notch late Wednesday. The high to the north will weaken and a cut off low, currently centered about 1400 miles northeast of the state, will drift westward, causing the decline in winds. Trades will remain at moderate strength through Friday. The GFS and ECMWF show a slow moving mid- to upper-level trough just east of the state and an upper ridge to the west. The islands should remain just far enough away from the trough to produce a stable trade wind flow, with showers over mainly windward areas. There is some uncertainty for the weekend forecast. The GFS and ECMWF both show the cutoff low dissipating at the surface, while the associated upper-level feature deepens, possibly near or over the islands. Trade winds will likely diminish, but unstable conditions may develop. Stay tuned. && .AVIATION... Surface high pressure to the north of the state will continue to generate moderate to breezy trades across the islands for the remainder of the day. Thus, isolated to scattered showers will mainly affect the windward coasts and slopes. This activity will likely bring periods of MVFR ceilings and visibility, especially where these clouds bank up against the higher terrain. AIRMET Sierra remains in effect for north thru east sections of all islands above 2000 feet due to tempo mountain obscuration above 2000 feet from clouds and showers. AIRMET TANGO remains in effect below 9000 feet for areas over and immediately south through west of mountains due to tempo moderate turbulence. && .MARINE... High pressure far to the north will maintain fresh to strong northeast trade winds into Wednesday before gradually dropping to moderate levels Thursday as the high weakens. A Small Craft Advisory is in effect for all coastal waters for winds and seas. A gale low centered near 35N140W is expected to retrograde to the southwest over the next few days, sending an 11-second north- northeast swell toward the islands. Current buoy observations show some small forerunners, but a more robust increase in swell and surf is expected this afternoon/evening with a peak Tuesday night, followed by a gradual decline into the weekend. A high surf advisory will likely be necessary on Tuesday/Wednesday for east facing shores exposed to this swell. An increase in surf is also possible for the northern beaches on Lanai and along the shoreline north of Keahole Point on the Big Island. The gusty trade winds will also increase the local trade wind swell. This north-northeast swell is also expected to produce surges in north facing harbors, especially Hilo and Kahului, beginning later today and continuing through at least Wednesday, though likely longer. Breaking waves near harbor entrances will also make passage hazardous. A Marine Weather Statement is in effect to highlight these hazards. Background, long-period southerly swells will bring small surf to south facing shores through the week. A slight increase in southerly surf is possible by the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian waters. && DISCUSSION...Wroe AVIATION...Thomas MARINE...TS
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.